Alert archive / Massachusetts / Flash Flood Warnings in 2009
Flash Flood Warning 29, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Aug 12, 2009, 2:35 PM EDT for Berkshire County, Massachusetts. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2009, 2:35 PM EDT (18:35 UTC)
- Expired
- Aug 12, 2009, 5:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Berkshire County, MA
The radar
The Albany radar (KENX), 66 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 2:45 PM EDT | FLASH FLOOD | 4 Ssw Pittsfield, MA | ROUTE 7/20 IS CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KALY 121835
FFWALY
MAC003-122130-
/O.NEW.KALY.FF.W.0029.090812T1835Z-090812T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EDT WED AUG 12 2009
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...
THIS INCLUDES THE CITY OF PITTSFIELD...
* UNTIL 530 PM EDT
* AT 230 PM EDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
FROM A THUNDERSTORM IN PITTSFIELD. A CAR WAS STALLED IN FLOOD
WATERS ON SOUTH STREET AND 1.5 FEET OF WATER WAS REPORTED AT THE
INTERSECTION OF CENTER STREET AND WEST STREET.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PITTSFIELD
AND LENOX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.
&&
LAT...LON 4240 7319 4232 7342 4257 7333 4257 7332
4256 7326 4249 7318
$$
SND1 follow-up statement
000
WGUS71 KALY 122129
FFSALY
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
529 PM EDT WED AUG 12 2009
MAC003-122139-
/O.EXP.KALY.FF.W.0029.000000T0000Z-090812T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERKSHIRE MA-
529 PM EDT WED AUG 12 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM EDT FOR CENTRAL
BERKSHIRE COUNTY...
HEAVY RAIN MOVED OUT OF THE AREA SHORTLY AFTER 3 PM.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.
LAT...LON 4240 7319 4232 7342 4257 7333 4257 7332
4256 7326 4249 7318
$$
SNDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:30 PM EDT, 5 minutes earlier.
Area forecast discussion, Aug 12, 2:30 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 230 PM EDT WED AUG 12 2009 .SYNOPSIS... AN UPPER LEVEL SYSTEM WILL GRADUALLY MOVE EASTWARD ACROSS THE REGION THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON INTO THE EVENING. THE BETTER CHANCES FOR STORMS WILL BE TODAY. HIGH PRESSURE WILL BEGIN TO BUILD IN THURSDAY NIGHT AND SHOULD DOMINATE OUR WEATHER INTO THE WEEKEND WITH ABOVE NORMAL TEMPERATURES EXPECTED. && .NEAR TERM /THROUGH TONIGHT/... POSITIVELY TILTED UPPER LEVEL TROUGH WILL GRADUALLY MOVE EASTWARD TODAY. MODELS ARE IN FAIRLY GOOD AGREEMENT HANDLING TROUGH WITH THE TROUGH AXIS REACHING THE APPALACHIANS BY THIS EVENING. SHORT WAVE ASSOCIATED WITH TROUGH WILL ELONGATE THIS AFTERNOON UNDER TROUGH AXIS. WITH HEATING AIRMASS WILL DESTABILIZE TODAY. DEW POINTS CURRENTLY IN THE 60S WILL RISE A COUPLE/FEW DEGREES AND ARE EXPECTED TO REMAIN IN THE 60S. NOT EXPECTING SEVERE STORMS...WIND FIELD WEAK. BUFKIT INDICATES A STORM MOTION OF ONLY AROUND 15 KNOTS. PRECIPITABLE WATER LEVELS ALREADY HIGH 1.44 INCHES FROM KALY 00Z/WED SOUNDING...SO HEAVY DOWNPOURS POSSIBLE CAUSING LOCALIZED FLOODING PROBLEMS. LOOKED HIGH RESOLUTION MODELS TO EXAMINE WHEN CONVECTION SHOULD BEGIN. THE 4.0 KM WRF-NMM FOR SPC INDICATES CONVECTION INITIATES EARLY THIS AFTERNOON. THE LOCALLY RUN HIRESWRF INITIATES CONVECTION INITIALLY ACROSS THE HIGHER TERRAIN BY LATE MORNING WITH CONVECTION. DECIDED TO GRADUALLY INCREASE POPS THROUGH THE MORNING INTO THE AFTERNOON EVENTUALLY GOING TO LIKELY POPS FOR THE MID AFTERNOON INTO EARLY EVENING HOURS WHEN CHANCES ARE BEST FOR CONVECTION. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... TROUGH AXIS MOVES OVER REGION TONIGHT AND BEGINS TO WEAKEN WITH HEIGHTS BEGINNING TO RISE THURSDAY. THE PROCESS WILL BE RATHER SLOW AND MAY TAKE INTO FRIDAY. IN ADDITION...A WAVE OF LOW PRESSURE WILL MOVE EASTWARD ALONG STALLED FRONTAL BOUNDARY OVER DELMARVA. THIS WILL KEEP A CONTINUED THREAT FOR CONVECTION MAINLY SOUTH AND EAST OF THE CAPITAL DISTRICT ESPECIALLY FOR THURSDAY AFTERNOON. RIDGING ALOFT WILL REALLY GET GOING ON FRIDAY WITH ABOVE NORMAL TEMPERATURES EXPECTED. NORMAL FOR ALBANY FOR THIS TIME OF YEAR...HIGH AROUND 80 DEGREES WITH A LOW IN THE UPPER 50S. && .LONG TERM /FRIDAY THROUGH TUESDAY/... THE DOMINANT FEATURE DURING THIS PERIOD IS HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT IN THE ATLANTIC JUST OFF THE EAST COAST...ALMOST A CLASSIC BERMUDA HIGH. THE BIG QUESTION REGARDS THE FRONTAL BOUNDARY BETWEEN A TROPICAL AND SULTRY AIR MASS TO THE SOUTH AND A SOMEWHAT COOLER AND DRIER ONE OVER THE NORTHEASTERN STATES. THE CIRCULATION AROUND THE WEST SIDE OF THE BERMUDA HIGH WILL GRADUALLY PUSH SOME OF THE SULTRY AIR NORTHWARD INTO THE MID ATLANTIC STATES BY LATE SUNDAY AND INTO OUR ZONES SUNDAY NIGHT OR MONDAY. THIS WILL RESULT IN A SLIGHT CHANCE SHOWERS SUNDAY NIGHT AND A SLIGHT CHANCE OF THUNDERSTORMS MONDAY INTO TUESDAY. TEMPERATURES WILL BE ABOVE NORMAL FOR MUCH OF THIS PERIOD WITH HIGHS IN THE MID TO UPPER 80S AND LOWS GENERALLY IN THE 50S AND LOW 60S...ABOUT 4 TO 8 DEGREES ABOVE NORMAL FOR THIS TIME OF THE YEAR. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... THIS AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE HIGHER TERRAIN IN THE BERKSHIRES/GREEN MOUNTAINS AND ARE NOW BEGINNING TO DEVELOP ACROSS THE ADIRONDACKS/CATSKILLS. THESE STORMS ARE NEARLY STATIONARY AND ARE NOT EXPECTED TO AFFECT ANY TERMINALS THROUGH THIS EVENING...HOWEVER HAVE INCLUDED CB AT ALL TERMINALS DUE TO RISK OF CONVECTIVE CLOUDS. OVERNIGHT...FOG/LOW STRATUS WILL AGAIN BE AN ISSUE FOR KGFL. AROUND 06Z FOG MAY REDUCE VSBYS/CIGS TO IFR AND BY 09Z VSBYS/CIGS MAY BE REDUCED TO LIFR. AT KALB...FOG MAY FORM BY 06Z AND REDUCE VSBYS/CIGS TO MVFR. AT KPOU...LOW STRATUS WILL BE AN ISSUE WITH A SURFACE LOW OFF THE NJ COAST BRINGING THE CHANCE FOR LIGHT RAIN. FOR NOW HAVE INCLUDED LOW CIGS/BR AND HAVE NOT MENTIONED RAIN DUE TO LOW CONFIDENCE. BY 12-13Z FOG/LOW STRATUS WILL LIFT AND CONDITIONS WILL IMPROVE TO VFR. WINDS WILL BE NORTHEAST AT 5-10 MPH AT KGFL...NORTHWEST AT 5-10 FOR KALB...AND SOUTHEAST AT 5-10 FOR KPOU THROUGH THIS EVENING. OVERNIGHT WINDS WILL BE CALM OR LIGHT AND VARIABLE. BY MORNING WINDS WILL BE OUT OF THE NORTHEAST AT 5-10. OUTLOOK... THU...VFR...CHANCE SHRA/TSRA SOUTH AND EAST OF ALB. FRI-SUN...MAINLY VFR...NO SIG WX. && .FIRE WEATHER... AN UPPER LEVEL SYSTEM WILL GRADUALLY MOVE EASTWARD ACROSS THE REGION THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON INTO THE EVENING. THE BETTER CHANCES FOR STORMS WILL BE TODAY...ESPECIALLY OVER THE HIGHER TERRAIN. GENERALLY WEAK FLOW WILL ALLOW FOR STORMS TO PRODUCE HEAVY RAIN. HIGH PRESSURE WILL BEGIN TO BUILD IN THURSDAY NIGHT AND SHOULD DOMINATE OUR WEATHER INTO THE WEEKEND WITH ABOVE NORMAL TEMPERATURES EXPECTED. RELATIVE HUMIDITY VALUES WILL LOWER TO 60 TO 70 PERCENT THIS AFTERNOON AND EVENING. VALUES WILL RECOVER TO NEAR 100 PERCENT TONIGHT AND TOMORROW NIGHT. RELATIVE HUMIDITIES VALUES WILL LOWER TO 55 TO 65 PERCENT THURSDAY AFTERNOON AND 45 TO 55 PERCENT FRIDAY AFTERNOON. LIGHT EAST TO NORTHEASTERLY WINDS WILL CONTINUE THIS AFTERNOON WITH WINDS GUSTING TO 15-20 KTS WITHIN ISOLATED THUNDERSTORMS. WINDS WILL DIMINISH TO CALM CONDITIONS TONIGHT....SHIFTING NORTHEAST BY THURSDAY MORING WITH SPEEDS INCREASE TO 5 TO 10 MPH. THURSDAY NIGHT WINDS WILL DIMINISH TO 1 TO 3 MPH OUT OF THE SOUTH...INCREASING TO 5 TO 10 MPH BY FRIDAY AFTERNOON. && .HYDROLOGY... A PASSING UPPER TROF IS EXPECTED TO SET OFF SOME SCATTERED SHOWERS AND THUNDERSTORMS TODAY...ESPECIALLY IN THE AFTERNOON...WITH PLENTY OF MOISTURE STILL AVAILABLE...MODEL SOUNDINGS INDICATED PWAT VALUES OF AROUND 1.5 INCHES FOR ALBANY. THUS LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHICH WILL CAUSE PONDING OF WATER ON ROADS AND PARKING AREAS AND RAPID RISES ON STREAMS AND SMALLER RIVERS. WIDESPREAD HEAVY RAIN IS NOT EXPECTED SO THE LARGER RIVERS ARE LIKELY TO NOT SEE MUCH CHANGE. ONCE THIS TROF MOVES THROUGH THE REGION TODAY THE WEATHER WILL BE DRY AND GET FAIRLY WARM AGAIN AS A BERMUDA TYPE HIGH BECOMES ESTABLISHED OFF THE SOUTHEAST COAST. EVENTUALLY HUMID TROPICAL AIR WILL WORK ITS WAY INTO THE REGION FROM A SOUTHERLY CIRCULATION WITH PWAT VALUES APPROACHING 2 INCHES BY TUESDAY EVENING...WITH AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS THE FIRST PART OF NEXT WEEK. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...IAA NEAR TERM...IAA SHORT TERM...IAA LONG TERM...RCK AVIATION...KREKLER FIRE WEATHER...KGS HYDROLOGY...RCK
Hazardous weather outlook, Aug 12, 5:08 AM EDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 508 AM EDT WED AUG 12 2009 CTZ001-013-MAZ001-025-NYZ040>043-047>054-058>061-063>066-083-084- VTZ013>015-131100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 508 AM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT...LAKE GEORGE SARATOGA REGION...EASTERN CATSKILLS...MID HUDSON VALLEY...TACONICS...BERKSHIRES...LICHFIELS COUNTY AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR NON SEVERE THUNDERSTORMS TODAY AND TONIGHT...ESPECIALLY DURING THE AFTERNOON INTO THE EVENING. THE STORMS WILL MOVE RATHER SLOWLY AND SOME MAY PRODUCE HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED URBAN AND OR SMALL STREAM FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...ESPECIALLY DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ032-033-038-039-082-131100- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- NORTHERN FULTON- 508 AM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS AND MOHAWK VALLEY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR NON SEVERE THUNDERSTORMS TODAY AND TONIGHT...ESPECIALLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 12, 1:48 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 148 PM EDT WED AUG 12 2009 MAZ001-025-121845- SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA- 148 PM EDT WED AUG 12 2009 ...A STRONG THUNDERSTORM IN CENTRAL BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...THIS INCLUDES THE CITY OF PITTSFIELD... AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 55 MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR PITTSFIELD...OR ABOUT OVER PITTSFIELD...AND MOVING SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... LENOX BY 200 PM EDT 7 MILES NORTHEAST OF LEE BY 220 PM EDT THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION...LOCALIZED FLOODING MAY OCCUR. BGM
Local storm report, Aug 12, 2:21 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
221 PM EDT WED AUG 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG PITTSFIELD 42.45N 73.26W
08/12/2009 BERKSHIRE MA AMATEUR RADIO
TOTAL OF THREE TREES DOWN...ONE FELL ON A HOUSE...ON
BARKER ROAD.
&&
BGMLocal storm report, Aug 12, 2:31 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
231 PM EDT WED AUG 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FLASH FLOOD PITTSFIELD 42.45N 73.26W
08/12/2009 BERKSHIRE MA AMATEUR RADIO
POLICE CLOSED SOUTH STREET AT LENOX LINE. PERSON TRAPPED
IN VEHICLE DUE TO HIGH WATER ESTIMATED DEPTH OF 12 TO 18
INCHES.
&&
BGMThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:19 PM EDT | Areal Flood Advisory | ALY | Berkshire | 3 hr |
| Aug 12, 3:08 PM EDT | Areal Flood Advisory | ALY | Berkshire | 3 hr |
| Aug 12, 4:47 PM EDT | Areal Flood Advisory | ALY | Berkshire | 3 hr |
Nearby
Flash Flood Warnings in Massachusetts, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.